Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 1998, 2:45 PM CDT for Phelps County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 2:45 PM CDT (19:45 UTC)
- Expired
- Apr 13, 1998, 3:20 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Phelps County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 3:05 PM CDT | Hail 0.88 | St James, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 1:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WUUS1 KSGF 131946 RRA SVRSGF MOC161-132020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT MON APR 13 1998 * SEVERE THUNDERSTORM WARNING FOR PHELPS COUNTY - EAST CENTRAL MISSOURI * UNTIL 320 PM CDT * SOME AREAS AFFECTED ROLLA BY 305 PM * AT 245 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF ROLLA OR 2 MILES WEST OF EDGAR SPRINGS AND WAS MOVING NORTHEAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. ANOTHER STORM LOCATED NEAR ST. JAMES IS MOVING ALSO MOVING NORTHEAST AT 30 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DAVIS/DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:12 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 13, 2:12 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 212 PM CDT MON APR 13 1998 FCST CONCERNS...TSTM CHANCES THRU THE PERIOD. WATCHES AND SVR WX ATTM SO ATTENTION THIS AFD IS ON THE NEXT 12 HOURS. DRY LINE/FRONT JUST PASSED KJLN WITH DEW POINT DROPPING TO 43. CU OUTSIDE OFFICE IS NOT TOO IMPRESSIVE. LOOKS LIKE MAIN THREAT IS JUST NORTH AND EAST OF SPRINGFIELD. TSTMS TO MOVE OUT OF THE AREA EARLY THIS EVENING...FOLLOWED BY CLEARING. GUSTY WINDS TO DECREASE OVERNIGHT AND BECOME L/V. FWC/FAN MOS LOOK GOOD AND FOLLOWED. NOT SURE WHAT TO DO ABOUT TUESDAY AFTERNOON AND NIGHT. 98O LOOKS IMPRESSIVE FOR SVR THREAT LATE TUESDAY AS WARM ADVECTION INCREASES AT 85H AHEAD OF NEXT 50H WAVE. NGM MORE BOLD WITH QPF AND INSTABILITY AND IS GENERALLY FOLLOWED. ETA/AVN LESS SO. WE HAVE NO POPS IN TUESDAY ATTM BUT FEEL WE NEED TO ADD 30-40 POPS IN FOR TUESDAY AFTERNOON AND CONTINUE TUESDAY NIGHT. WEDNESDAY WILL SEE DRY SLOT COMING IN ENDING THE THREAT FOR TSTMS. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): ...WORDING THIS EVENING DEPENDS ON 88D COVERAGE AT ZFP ISSUANCE... JLN/SE KS...MOSTLY CLEAR. LOW AROUND 50. WEST WIND 15 TO 25 MPH DIMINISHING THIS EVENING AND BECOMING LIGHT AND VARIABLE OVERNIGHT. SGF...PARTLY CLOUDY (WILL LEAVE OUT POPS NOW FOR LOCAL SGF AREA). LOW AROUND 50. WEST WIND 15 TO 25 MPH DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT. UNO...SCATTERED THUNDERSTORMS LIKELY THIS EVENING...THEN PARTLY CLOUDY. LOW IN THE LOWER 50S. SOUTHWEST WIND 15 TO 25 MPH AND GUSTY...BECOMING WEST AND DIMINISHING TO 5 TO 10 MPH OVERNIGHT. VIH/AIZ...SCATTERED THUNDERSTORMS LIKELY THIS EVENING...THEN PARTLY CLOUDY. LOW AROUND 50. SOUTHWEST WIND 15 TO 25 MPH AND GUSTY...BECOMING WEST AND DIMINISHING TO 5 TO 10 MPH OVERNIGHT. CCF SGF 050/078 054/073 050 06233 JLN 051/080 054/074 052 06-33 RIDDLE
In the hours before
Special weather statement, Apr 13, 11:45 AM CDT, 3 hours before
MOZ055>058-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT MON APR 13 1998 SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MISSOURI... BENTON MARIES MILLER MORGAN INCLUDING THE TOWNS OF... WARSAW VERSAILLES TUSCUMBIA VIENNA LOW PRESSURE WAS LOCATED NEAR KANSAS CITY AT MIDDAY WITH A COLD FRONT SOUTH THROUGH EXTREME EASTERN KANSAS AND INTO OKLAHOMA. THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE KANSAS CITY AREA AND ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST-NORTHEAST AT 35 MPH THROUGH CENTRAL MISSOURI. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND HAIL OF THREE-QUARTERS INCH AND GREATER. STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS. RIDDLE
Special weather statement, Apr 13, 11:45 AM CDT, 3 hours before
MOZ055>058-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CDT MON APR 13 1998 SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MISSOURI... BENTON MARIES MILLER MORGAN INCLUDING THE TOWNS OF... WARSAW VERSAILLES TUSCUMBIA VIENNA LOW PRESSURE WAS LOCATED NEAR KANSAS CITY AT MIDDAY WITH A COLD FRONT SOUTH THROUGH EXTREME EASTERN KANSAS AND INTO OKLAHOMA. THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE KANSAS CITY AREA AND ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST-NORTHEAST AT 35 MPH THROUGH CENTRAL MISSOURI. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND HAIL OF THREE-QUARTERS INCH AND GREATER. STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS. RIDDLE
Special weather statement, Apr 13, 1:00 PM CDT, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 13 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON... SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR BENTON...MORGAN...MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI. ADDITIONAL WATCHES MAY BE ISSUED LATER THIS AFTERNOON FOR PARTS OF SOUTHERN MISSOURI. THE MAIN THREAT FOR SEVERE WEATHER IS FROM 1 PM UNTIL 7 PM TODAY AND INCLUDES LOCATIONS MAINLY NORTH AND EAST OF SPRINGFIELD...OR ALONG AND EAST OF A WARSAW TO BUFFALO TO MARSHFIELD TO GAINESVILLE LINE. AT MIDDAY..SURFACE LOW PRESSURE WAS IN NORTHWEST MISSOURI WITH A COLD FRONT SOUTH ALONG THE KANSAS/MISSOURI BORDER AND THEN INTO EASTERN OKLAHOMA. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. COLDER AIR ALOFT ASSOCIATED WITH THE FRONT WILL MOVE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON INCREASING THE INSTABILITY AND ALLOWING FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN THREAT WILL BE LARGE HAIL...THREE-QUARTER INCH AND LARGER...AND WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR ACTIVATION THIS AFTERNOON. RIDDLE
Special weather statement, Apr 13, 1:57 PM CDT, 48 minutes before
MOZ069>071-081>083-092-096>098-105>106-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 157 PM CDT MON APR 13 1998 A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... CAMDEN DENT DOUGLAS HOWELL LACLEDE OREGON OZARK PHELPS PULASKI SHANNON TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON WEST PLAINS FORT LEONARD WOOD SALEM HOUSTON ...TORNADO WATCH NUMBER 204 IN EFFECT UNTIL 8 PM CDT... A COLD FRONT WAS LOCATED OVER FAR WESTERN MISSOURI...FROM EAST OF KANSAS CITY TO NEAR JOPLIN. THE ATMOSPHERE OUT AHEAD OF THE FRONT OVER SOUTH CENTRAL HAS BECOME VERY UNSTABLE ALLOWING FOR THUNDERSTORMS TO DEVELOP. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT MOVES INTO THE AREA. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. RIDDLE
Special weather statement, Apr 13, 1:57 PM CDT, 48 minutes before
MOZ069>071-081>083-092-096>098-105>106-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 157 PM CDT MON APR 13 1998 A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... CAMDEN DENT DOUGLAS HOWELL LACLEDE OREGON OZARK PHELPS PULASKI SHANNON TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON WEST PLAINS FORT LEONARD WOOD SALEM HOUSTON ...TORNADO WATCH NUMBER 204 IN EFFECT UNTIL 8 PM CDT... A COLD FRONT WAS LOCATED OVER FAR WESTERN MISSOURI...FROM EAST OF KANSAS CITY TO NEAR JOPLIN. THE ATMOSPHERE OUT AHEAD OF THE FRONT OVER SOUTH CENTRAL HAS BECOME VERY UNSTABLE ALLOWING FOR THUNDERSTORMS TO DEVELOP. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT MOVES INTO THE AREA. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 66 min |
| Apr 13, 4:22 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 33 min |
| Apr 13, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
| Apr 13, 6:15 PM CDT | Tornado Warning | SGF | Oregon | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.